NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 15, 10:10 AM EST, 1 hour 18 minutes earlier.
Area forecast discussion, Feb 15, 10:10 AM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1010 AM EST Sat Feb 15 2025
.SYNOPSIS...
Areas of freezing rain possible this morning before changing to
rain. High confidence in significant flooding this weekend. Snow
to end the event. Cold next week with snow around mid-week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1004 AM Saturday...
Radar imagery shows areas of moderate to heavy rain over KY, quickly
advancing east with the bulk of precipitation along the warm front
just south of the area. Rain gauges have reported up to 0.35 inches
under the heavier rain. However, expect light rain this morning,
increasing in coverage and intensity as the day progresses. Rainfall
will spread north affecting SW VA, and southern WV coalfields
through this afternoon, before lifting north to affect the rest of
the area into this evening.
Latest CAMs indicate the axis of precipitation has shifted
south, as preliminary though couple of days ago. A Flash Flood
Watch remains in effect for the entire area, while few River
warnings remains in effect across the southern and central WV.
Therefore, increased PoPs across the south, lifting north per
latest guidance. Also, adjusted hourly temperatures match better
current observation trends.
There is a slight chance for thunderstorms to develop this afternoon
along the warm front. Per the lack of instability, no severe weather
is expected attm, but convective elements could bring localized
higher rainfall rates, accelerating runoff. Rest of forecast
remains on track.
As of 225 AM Saturday...
Some scattered echoes have begun appearing on radar early this
morning with no precipitation reaching the ground as the low levels
remain rather dry. As moisture continues to filter down to the
surface as warm advection increase, temperatures will then
begin to rise overnight as well, especially across the southern
coal fields. Once we begin to moisten up near the surface as dew
points rise, we should start seeing some precipitation reach
the ground late tonight, this could potentially fall as
snow/sleet or freezing rain across far northern portions of the
forecast area, especially SE Ohio. It doesn't currently appear
that there will be much, if any, in the way of wintry
accumulation outside of the mountains but this could cause some
slippery conditions early this morning across northern/northwest
portions of the area before the precipitation changes over to
all rain.
In the northeast mountains, where the Winter Weather Advisory
is in place for most of the day today, it appears with the later
precipitation arrival time than previously anticipated that
total ice/snow accumulation could be a bit less than previously
expected as well, with the primary impacts being felt across the
mountains instead of the lower elevations in the valley. The
threat for winter precipitation should end across the mountains
by late afternoon, however, heavy rain is still expected
thereafter.
The primary concern today is the potential for significant
river and areal flooding as a low pressure system from the
Plains combined with a surge of energy from the Gulf, will slide
northeast across the area by late early Sunday, deepening as it
crosses our area. Recent model trends have shown that
significant rainfall is still expected across much of our
forecast area, with the heaviest QPF still situated across
southwestern portions of the area. There is still some
disagreement with where the heaviest band of precipitation will
align before the frontal passage. Latest HRRR and NAM3km show a
narrow band of heavy rain along/just north of the I-65/I-79
corridor training along a warm frontal boundary for several
hours late this afternoon into tonight bringing with it a narrow
stripe of around 2- 3" of rain, which could greatly exacerbate
flooding concerns in these areas as soil remains very saturated
and area rivers/creeks continue to run high, especially if this
band can become convective. Another area of concern is across
the WV mountains and adjacent valleys where current snowpack
across the high terrain could also exacerbate any flooding
concerns.
Outside of these aforementioned areas, widespread heavy rain is
still expected for a good portion of today and tonight, with
potentially a small break for some areas before the
frontogenetically forced precipitation arrives late tonight into
Sunday. A Flood Watch remains in effect for our entire forecast
area until 1AM Monday. The risk for widespread flooding will
increase with time today, maximized tonight into Sunday. WPC
still has much of the western half of the forecast area in a MDT
risk for excessive rainfall today, consistent with recent
trends and ongoing messaging. There are also ongoing River Flood
Warnings for some areas in anticipation of this event, as many
are already at least in action stage and expected to reach flood
stage sometime Sunday.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY/...
As of 330 AM Saturday...
Key Points:
* Confidence increasing for an impactful wind event over the
higher terrain Sunday into Monday morning, with a High Wind
Watch out for the northeastern mountains.
* Several inches of snow appear likely as well later Sunday and
Sunday night. Hazardous travel conditions expected,
especially in areas susceptible to blowing snow issues.
The cold front associated with this potent system is forecast to
be knocking on the door by sunrise Sunday, and will race across
the CWA during the morning hours and exit to the east by early
afternoon. As it does so, we can expect to see the stratiform
rain break up into more showery elements. Most lower elevation
locations should see a quarter inch or less of QPF during the
day Sunday, while the mountains pick up more than that, with
over a half inch possible in some of the northern mountains. As
cold air streams in behind the front, high temperatures will
occur in the morning, with temperatures dropping the rest of the
day once the front passes a given location. As temperatures
drop, rain showers will mix with and then yield to snow showers.
Aside from any ongoing creek and river flooding on Sunday, the
most impactful weather of this period may be the combined snow
and wind expected in the mountains. Momentum transfer in
forecast soundings suggests at least a high probability of a
strong Wind Advisory event, and with several models showing
60kt winds under the inversion, warning criteria gusts are
certainly possible. As a result, and in collaboration with
neighbors, a High Wind Watch is in place from mid-morning Sunday
through midday Monday for our northern mountain zones.
Additionally, the post-front QPF forecast for the mountains
ticked up a bit, kicking the snow forecast for some of our
northern mountains into at least Winter Weather Advisory
criteria. One or two zones hitting Warning criteria is not out
of the question, but given the recent upward shift and in
collaboration with neighbors, we decided to go with an advance
notice Advisory for Sunday afternoon and night, rather than a
Watch. Given the simultaneous wind event, significant blowing
and drifting of snow and reduced visibility is likely for
exposed areas in the higher terrain.
Even outside of any High Wind Warning or Wind Advisory area,
wind gusts of 25-35mph can be expected behind the front in lower
elevations, so at least some tree damage and sporadic power
outages will be possible area-wide on Sunday. And not to pile on
more, but some of the northern mountains could get close to Cold
Weather Advisory criteria late Sunday night or Monday morning,
though it's very borderline at this point and may be localized
to just the highest peaks.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 350 AM Saturday...
There remains a good deal of uncertainty on the potential
Wednesday-Thursday snow event, but one thing seems to be
reasonably high confidence - next week will be much colder than
normal for mid/late February. For Tuesday and Wednesday, highs
from the mid-20s to mid-30s are expected. Thursday and Friday
may be a bit colder behind the mid-week system, with highs in
the mountains in the teens, and 20s in the lowlands. There is a
chance for some sub-zero lows in the mountains late this week.
Onto the potential snow event...
After dry weather later Monday through Tuesday, a developing low
over the Deep South and an upper-level trough digging through
the Upper Midwest and Great Lakes may combine to bring a decent
snow event across the area, and especially for the mountains.
However, "may" is the key word here, as there remains some
uncertainty on whether these twos systems will 'phase' enough to
bring us a solid slug of snow, or if it mostly stays south and
east of us. Among the deterministic models, the Euro and
Canadian models are faster on the progression of the upper-level
trough, and thus cause more phasing, while the GFS is slower and
enthusiastic on phasing of the features. The ensemble data seems
to reflect the leanings of the parent deterministic models, with
the EPS the most bullish on snow and the GEFS the least.
Regardless, at least some impactful snow seems more likely than
not for the mountains, with more uncertainty for the lowlands
northwest of the high terrain. NBM probabilities peg the chance
for 4" of snow through 7am Thursday as around 50% for the
mountains and eastward, with chances decreasing to the
northwest. Snow showers could linger for the mountains and
western upslope region into Thursday night before clearing.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
As of 535 AM Saturday...
Precipitation has begun to overspread the area this morning.
Some pockets of ice/snow are possible before a transition to
rain later this morning across the lowlands and eventually the
mountains by late afternoon. Outside of this, VFR conditions
will prevail for at least a few more hours before more potent
moisture arrives. Expecting MVFR/IFR and even LIFR CIGs and
VISBYs starting around or just after 14Z for western sites
today which will then migrate east with time and likely
prevailing for most locations through the remainder of the TAF
period.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SUNDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing and intensity of restrictions today
into Sunday could vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
EST 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21
CRW CONSISTENCY M M M L M M M M L M M H
HTS CONSISTENCY M L H H H M H H M H M M
BKW CONSISTENCY H M H M M M M M M L L L
EKN CONSISTENCY H H H H M M M M M H H M
PKB CONSISTENCY M H H H H H H M L L L L
CKB CONSISTENCY H M M H M M M M M M M M
AFTER 12Z SUNDAY...
IFR conditions possible once again late this weekend and next
week in snow, especially across the mountains.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through late Sunday night for WVZ005>011-013>020-
024>034-039-040-515>526.
Winter Weather Advisory until 6 PM EST this evening for WVZ516-
518-523-524-526.
Winter Weather Advisory from 1 PM Sunday to 10 AM EST Monday
for WVZ522-523-526.
High Wind Watch from Sunday morning through Monday afternoon
for WVZ523-526.
OH...Flood Watch through late Sunday night for OHZ066-067-075-076-
083>087.
KY...Flood Watch through late Sunday night for KYZ101>103-105.
VA...Flood Watch through late Sunday night for VAZ003-004.
&&
SYNOPSIS...28/FK
NEAR TERM...28/ARJ
SHORT TERM...FK
LONG TERM...FK
AVIATION...28Special weather statement, Feb 15, 9:11 AM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Charleston WV
911 AM EST Sat Feb 15 2025
OHZ066-067-075-076-084-085-WVZ009>011-019-020-028>032-039-040-
151615-
Perry-Morgan-Athens-Washington-Vinton-Meigs-Wood-Pleasants-Tyler-
Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-
Barbour-
Including the cities of New Lexington, Crooksville, Somerset,
McConnelsville, Stockport, Athens, Marietta, Belpre, McArthur,
Hamden, Pomeroy, Parkersburg, Vienna, St. Marys, Belmont,
Paden City, Sistersville, Middlebourne, Harrisville, Pennsboro,
West Union, Sutton, Gassaway, Burnsville, Glenville, Weston,
Clarksburg, Bridgeport, Grafton, Buckhannon, Philippi,
and Belington
911 AM EST Sat Feb 15 2025
...LIGHT WINTRY MIX POSSIBLE THIS MORNING...
A mix of snow, sleet, and freezing rain is possible this morning.
This could result in some slick spots before a transition to all
rain is expected by mid morning. Little if any accumulation is
expected.
ROCHE